The Legal Examiner Mark The Legal Examiner Mark The Legal Examiner Mark search twitter facebook feed linkedin instagram google-plus avvo phone envelope checkmark mail-reply spinner error close
Skip to main content

The U. S. Food and Drug Administration (FDA) has issued a warning about a connection between aortic aneurysms and a group of powerful antibiotics called “fluoroquinolones”. The FDA warning explains that these medicines have caused:

“ruptures or tears in the main artery of the body, called the aorta.  These tears, called aortic dissections, or ruptures of an aortic aneurysm can lead to dangerous bleeding or even death.”

These antibiotics are prescribed for many illnesses including respiratory and urinary tract infections. The warning applies to drugs such as:

  • ciproflaxin (Cipro)
  • gemifloxin (Factive)
  • levofloxin (Levaquin)
  • moxifloxin (Avelox)
  • Norfloxacin (Noroxin), and
  • ofloxacin (Floxin)

Patients and their doctors are being warned that taking fluoroquinolone can increase the risk of aortic aneurysms. According to an article in Medscape – Nurses, “FDA Warns of Aortic Aneurysm Risk With Fluoroquinolones”, by Patrice Wendling:

The agency is urging healthcare providers to avoid prescribing the powerful antibiotics to patients with or at risk for an aortic aneurysm, such as those with peripheral atherosclerotic vascular disease, hypertension, certain genetic conditions such as Marfan syndrome and Ehlers-Danlos syndrome, and the elderly.

“Although the risk of aortic aneurysm or dissection is low, we’ve observed that patients are twice as likely to experience an aortic aneurysm or dissection when prescribed a fluoroquinolone drug,” FDA commissioner Scott Gottlieb, MD, said in the Drug Safety Communication.

“For patients who have an aortic aneurysm or are known to be at risk of an aortic aneurysm, we do not believe the benefits outweigh this risk, and alternative treatment should be considered.”

The risk of an aortic aneurysm in the general population is 9 per 100,000 and in the high risk group is 300 per 100,000. The review in Medscape explains what patients and doctors should do:

Patients are encouraged to talk with their healthcare provider before stopping use of a prescribed fluoroquinolone and to reserve these drugs for only life-threatening bacterial infections, appropriate to their risk profile.

“For some patients, the benefits of fluoroquinolones may continue to outweigh the risks for treatment of serious bacterial infections, such as pneumonia or intra-abdominal infections, but there are other serious, known risks associated with these strong antibiotics that must be carefully weighed when considering their use,” Gottlieb said.

This is not the first time fluoroquinolones have been identified with serious health risks to patients.

In 2013 the FDA warned that these medicines “may cause sudden, serious, and potentially permanent nerve damage called peripheral neuropathy.”

According to the National Institute of Health (NIH) publication LiverTox, “Idiosyncratic liver injury due to fluoroquinolones may be a ‘class’ effect; the pattern of injury is similar, marked by acute and often severe hepatocellular pattern of injury arising within 1 to 4 weeks of starting therapy.  The fluoroquinolones most frequently linked to liver injury are ciprofloxacin and levofloxacin, but these two agents also have been most widely used.”

If you are taking one of these drugs, consult with a doctor immediately to help you decide what should be done.

2 Comments

  1. Gravatar for Mark A Girard

    Thank you for sharing this information about fluoroquinolones, or FQs. These so called antibiotics are actually from a class of drugs normally used for chemo treatments so folks can imagine just how toxic they are. They are known for their ability to penetrate into every nook and cranny in our bodies, which is great if we have a life threatening bacterial infection in our bone marrow or inside the blood-brain barrier, for example, which has not responded well to safer antibiotics. This permeability is the exact same reason why those who suffer adverse reactions get hit from head to toe, body and mind. Victims usually experience a syndrome with dozens, even hundreds of different health issues all at once ranging from minor annoyances to debilitating and life threatening medical problems. Some drop dead after one or two pills. The list of "symptoms" includes pretty much every health problem that you can imagine. I will send a separate post with my story as it is a whole post just to list the main problems I have suffered. It would take a 300 page book to list and describe them all.

    FQ adverse drug reactions (ADRs) are anything but rare. On the contrary, they are actually quite common, however, they are routinely misdiagnosed as fibro, lupus, ALS, Parkinson's, MS, Gulf War Syndrome and hundreds of other wrong conditions. Anyone reading this who has any unusual or unexplained health problems or who is uncomfortable with the diagnoses you were given for them should check your medical records to see if you have taken any of the FQs listed in the article, including those in ear-drops and eye-drops. Some people are also exposed during surgeries; a blast of Levaquin "just in case" has ruined countless numbers of lives. Millions upon millions have been harmed but 99.9% have not connected the dots due to the usual delay in onset. Who wonders if the antibiotic they took several seasons ago caused their body to self-destruct now? This is a catastrophe of almost unimaginable scope and scale, the thalidomide story of our era, time ten thousand, and it's just breaking wide open now.

    I urge everyone to google key words from the article and from whatever posts show up here to comment on this. You need to know more about this because doctors have been handing this stuff out like candy for several decades. Most people have taken these drugs, some over and over and over again as their idiot doctors failed miserably to recognize the obvious symptoms of fluoroquinolone toxicity and instead prescribed bigger stronger longer courses of FQs to beat "the mysterious recurring infection" that was actually the ADR. Poke around on the internet and see what is out there. Look up your records. Let your loved ones know about this. This is a big deal. You can save lives right now with a few clicks. Please help us get the word out. Best wishes to all!

    Mark A Girard

    Fluoroquinolone Toxicity Advocate

    1. Thank you for the additional information, Mr. Girard. I appreciate that this is a more important health risk than my initial article implied. You are doing a service by spreading the word. I will try to do the same. - Regards, Wayne

Join the Discussion

Your email address will not be published. Required fields are marked *

Of Interest